Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

May 8, 1998Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 9:46 AM EDT for Rockingham County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 9:46 AM EDT (13:46 UTC)
Expired
May 8, 1998, 10:50 AM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
May 8, 9:55 AM EDTHail 0.88Reidsville, NC
May 8, 10:20 AM EDTHail 0.75Eden, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS01 KRNK 081347 RRA
SVRRNK
NCC157-081450-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 1050 AM EDT.

* AT 946 AM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF DANVILLE OR
  3 MILES EAST OF MONROETON MOVING EAST AT 35 MPH. ANOTHER SEVERE
  THUNDERSTORM IN STOKES COUNTY WILL MOVE ACROSS SOUTHERN ROCKINGHAM
  COUNTY THROUGH 1050 AM.

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 11 minutes earlier.

Area forecast discussion, May 8, 9:35 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY.
MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF
55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL
THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY
AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT
CURRENTLY IN THE MOUNTAINS MOVS E.

FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME
TO LOOK AT ANYTHING.

MTE

In the hours before

Special weather statement, May 8, 6:35 AM EDT, 3 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT FRI MAY 8 1998

...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN
SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY...

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING
THE DAY TODAY.  A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN
MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL
REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR
SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE
AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE
THRESHOLDS...MAINLY DURING THE MORNING HOURS.

THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN
DIAMETER AS WELL AS DAMAGING WIND GUSTS.  THE VERTICAL SHEAR
PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS
IT WAS YESTERDAY.  THE MAIN THREAT AREA IS EAST OF THE BLUE
RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO
THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS
WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS
MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS
ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT.

AN UPDATE MAY BE ISSUED BY 11 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON
Local storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL REPORTED
05/07/98   SURRY                          BY TV STATION.

WILF
Local storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL REPORTED
05/08/98   SURRY                          BY TV STATION.

WILF
Local storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL REPORTED
05/08/98   SURRY                          BY TV STATION.

WILF
Local storm report, May 8, 9:35 AM EDT, 11 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL
05/08/98   SURRY                          REPORTED BY LOCAL TV
                                          STATION.

WILF/MTE
Local storm report, May 8, 9:35 AM EDT, 11 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL
05/08/98   SURRY                          REPORTED BY LOCAL TV
                                          STATION.

WILF/MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:02 PM EDTTornado WarningRNKRockingham33 min
May 7, 8:39 PM EDTTornado WarningRNKCaswell46 min
May 7, 9:42 PM EDTSevere Thunderstorm WarningRNKAshe48 min
May 7, 11:45 PM EDTSevere Thunderstorm WarningRNKWilkes35 min
May 8, 7:56 AM EDTSevere Thunderstorm WarningRNKWatauga49 min
May 8, 9:00 AM EDTSevere Thunderstorm WarningRNKSurry35 min
May 8, 9:23 AM EDTSevere Thunderstorm WarningRNKStokes37 min
May 8, 10:13 AM EDTSevere Thunderstorm WarningRNKCaswell47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.